Maculopapular drug reaction

Last Updated: 2022-02-25

Author(s): Anzengruber, Navarini

ICD11: EH60

Late-type drug reaction.

One of the most common forms of cutaneous adverse drug reactions.

  • Idiopathic
  • Immunological reaction against a drug or its metabolites
  • T-cell mediated immune response (in blood and tissue)
  • Common triggers

    • Ampicillin
    • Other penicillin derivatives
    • Pyrazolone derivatives
    • Butazone compounds
    • Sulphonamides
    • Phenytoin
    • Carbamazepine
    • Cephalosporins
    • NSAIDs
    • Chlorpromazine
    • Meprobamate
  • Appearance of the first skin changes:

    • 3 days: sulfonamides
    • 4-7 days: ampicillin
    • 8-12 days: amoxycillin
    • First after up to 8 weeks: Carbamazepine, phenytoin or allopurinol
  • Almost obligatory is maculopapular drug exanthema after infectious mononucleosis and ingestion of penicillin antibiotics

  • Erythematous, maculopapular, sometimes rubeoliform, in some cases morbilliform or scarlatiniform, usually symmetrical efflorescences. In some cases, gyrated or reticular exanthema is also seen. In rare cases, some drug exanthemas may be unilateral (e.g.: in hemiplegia) and localised (exclusively) in the body folds.

  • Special form: Baboon syndrome 

 

  • Optional accompanying symptoms

    • Purpura
    • Bubbles
    • Enanthema
    • Subjective symptoms (itching, burning sensation)

 

  • Systemic signs

    • Lymph node swelling
    • Arthralgias
    • Drug-induced fever

 

Caution in case of indications/signs of severe drug reactions: e.g. pustular, vesicular blistering, painfulness of skin lesions, involvement of mucous membranes, skin fragility, facial oedema, blood eosinophilia.

  • Anamnesis (medication intake? first time? Ever had similar skin lesions before? Temporal connection?)
  • Clinical manifestation
  • Biopsy

Beginning mostly on the trunk, in the course spreading to include the extremities, especially the extensor sides. Usually the face and body folds are left out.

  • Non-specific, perivascular, lymphohistiocytic infiltrates. Interface dermatitis with vacuolisation of the basement membrane zone
  • Indications of drug-related aetiology: dyskeratoses, ballooning of basal keratinocytes and granulocytes in the infiltrate
  • Immunohistology: CD3+ T cells; CD4+ > CD8+ cells
  • Hypersensitivity syndrome
  • Toxic Epidermal Necrolysis
  • Duration depends on
    • Extent of the reaction
    • Duration of drug administration
    • Individual factors
  • Complete healing takes place after a few days up to several weeks
  • Discontinuation of the triggering drug
  • After cessation of intake - provided there are no extracuneiform symptoms - self-limiting.
  • Topical therapy
    • Mometasone fuorate cream / solution / ointment
    • Clobetasol cream 1-2 x daily (for 1-3 days)

 

Systemic therapy

  • Indication:
    • Erythroderma, extracutaneous accompanying symptoms
  • Prednisolone p.o. 30-60 mg daily methylprednisolone p.o. 20- 40 mg once daily

 

 

  • Antihistamines
    • Levocetirizine p.o. 5 mg once daily
    • Desloratadine p.o. 5 mg once daily
    • Fexofenadine (p.o. 180 mg once daily
    • for pruritus-induced sleep difficulties Hydroxyzine 25 mg once daily

 

After > 6 weeks:

  • Allergological clarification
  • Epicutaneous test/Intradermal test with late reading
  1. Ng CY, Yeh YT, Wang CW, Hung SI, Yang CH, Chang YC et al. Impact of the HLA-B58:01 Allele and Renal Impairment on Allopurinol-Induced Cutaneous Adverse Reactions. J Invest Dermatol 2016. 
  2.  Yawalkar N , Pichler WJ. Pathogenesis of Drug-Induced Exanthema. International Archives of Allergy and Immunology 2001;124:336-8. 
  3.  Tanvarasethee B, Buranapraditkun S , Klaewsongkram J. The potential of using enzyme-linked immunospot to diagnose cephalosporin-induced maculopapular exanthems. Acta Derm Venereol 2013;93:66-9. 
  4.  Bhushan A , Ved Bhushan ST. Olmesartan: induced maculopapular rash. Indian J Pharmacol 2013;45:199-200. 
  5.  Biswas A, Mitra R, Sen S, Pal A , Tripathi SK. Oxcarbazepine induced maculopapular rash - a case report. J Clin Diagn Res 2015;9:FD01-2.